Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 34, NWS JSJ

September 18, 2022

NWS JSJ issued this flash flood warning at Sep 18, 2022, 9:13 AM CDT. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2022, 9:13 AM CDT (14:13 UTC)
Expired
Sep 18, 2022, 1:15 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 11:31 AM CDTFLASH FLOODLas Ochenta, PRFLOODED KITCHEN IN A HOUSE NEAR CALLE MARINA .
Sep 18, 12:05 PM CDTFLOOD2 Nnw Ponce, PRCORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 2 NNW PONCE. CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 2 NNW PONCE. 911 REPORTED FLOODING AT CALLE CAPITAN CORREA IN PONCE PR.
Sep 18, 1:14 PM CDTFLOODCoqui, PRFLOODING IN ROAD PLAYERO IN SALINAS, PASSING THROUGH THE CENTRO COMUNAL EXCATLY TO THE LEFT OF IT.
Sep 18, 1:21 PM CDTFLASH FLOODCoqui, PRFLOODED HOUSE AND 3 PEOPLE TRAPPED IN A RESIDENCE IN CALLE PLAYERO, SALINAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

603 
WGCA52 TJSJ 181413
FFWSJU
PRC009-015-035-043-057-075-113-123-133-149-181815-
/O.NEW.TJSJ.FF.W.0034.220918T1413Z-220918T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1013 AM AST Sun Sep 18 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aibonito County in Puerto Rico...
  Arroyo County in Puerto Rico...
  Cayey County in Puerto Rico...
  Coamo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Juana Diaz County in Puerto Rico...
  Ponce County in Puerto Rico...
  Salinas County in Puerto Rico...
  Santa Isabel County in Puerto Rico...
  Villalba County in Puerto Rico...

* Until 215 PM AST.

* At 1013 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of rivers, creeks and
           streams, urban areas, highways, streets and
           underpasses.

* Some locations that will experience flash flooding include...
  Ponce, Guayama, Coamo, Santa Isabel, Salinas, Villalba, Aibonito, 
  Juana Diaz, Cayey, Cidra, Arroyo, Los Llanos, Las Ollas, Jauca, 
  Coco, Vazquez, Guayabal, Potala Pastillo, Luis Llorens Torres and 
  Coqui.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1813 6669 1817 6659 1817 6609 1811 6605
      1804 6609 1798 6602 1793 6632 1794 6626
      1798 6632 1792 6638 1788 6653 1792 6646
      1793 6646 1799 6648 1795 6668

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:34 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Sep 18, 2:34 AM CDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
334 AM AST Sun Sep 18 2022

.SYNOPSIS...
Tropical Storm Fiona is now impacting the region, producing heavy
rainfall and tropical-storm-force winds, especially across the
eastern half of the CWA this morning. A Hurricane Warning remains
in effect for Puerto Rico, while a Tropical Storm Warning and a
Hurricane Watch remains in effect for the U.S. Virgin Islands.
Flash flooding and urban flooding, along with mudslides in areas
of higher terrain are possible, particularly across Puerto Rico.
Hurricane conditions are expected in Puerto Rico today and are
possible in the U.S. Virgin Islands this morning. Seas will
continue to be hazardous with possible wave heights up to 20 foot.
Conditions will continue to remain hazardous at least through
tomorrow.

Please follow the latest Hurricane Local Statement (HLSSJU) and
Tropical Cyclone Product (TCPAT2).

&&

.SHORT TERM...Tonight through Monday...

A Hurricane Warning remains in effect for Puerto Rico, while a
Tropical Storm Warning and a Hurricane Watch remains in effect
for the U.S. Virgin Islands. The northern side of Tropical Storm Fiona
has now reached the southeastern quadrant of the CWA and is
producing widespread rainfall and tropical-storm-force winds. The
heaviest rainfall will begin across the US Virgin Islands,
Vieques, Culebra, and eastern/southeastern Puerto Rico. Flooding
remains the greatest threat with this event and there has already
been several river gauges indicating stage levels near or over
flooding thresholds. The rainfall expectations for the event still
remain between 5 to 10 inches widespread and then 12 to 16 inches
with local maximum of 20 inches possible across eastern and
southern Puerto Rico. Flash flooding and urban flooding, along
with mudslides in areas of higher terrain are possible,
particularly across Puerto Rico.

With the latest Advisory, Tropical Storm Fiona Intermediate Advisory
Number 15A issued at 200 AM AST, there are no changes with the
watches and warnings in effect. A northwestward motion in the
track is expected to continue until Tuesday, with the center of
Fiona moving near or over Puerto Rico this afternoon or evening.
Hurricane conditions are expected in Puerto Rico today and are
possible in the U.S. Virgin Islands this morning.

Please follow the latest Hurricane Local Statement (HLSSJU) and
Tropical Cyclone Product (TCPAT2).

&&

.LONG TERM...Wednesday Through Sunday...

A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.

&&

.AVIATION...At 18/06Z TC Fiona was centered nr 16.9N 65.5W abt 75
miles S of TISX movg WNW nr 7 kts. Fiona will cont to move on this
track with a gradual turn to the northwest Sunday and Sunday night.
Nmrs SHRA/SCT TSRA aft 18/09Z SE portion of FA spreading NW across
all of the FA by 18/16Z. SFC wnds incrg fm ENE 15-25/G30kt to 50-60
kt/g80kt near core. Fiona is expected to track across Cabo Rojo arnd
18/22Z. Mtn obscurations and MVFR to LIFR will be likely ovr PR/USVI
in rain bands and central core of Fiona.

&&

.MARINE...

Hazardous marine conditions are forecast for all of the local
waters for the next several days as Tropical Storm Fiona moves
across the CWA. Therefore, a Hurricane Warning is in effect for
all the local waters. Building seas up to 20 feet are expected
through Monday morning when Fiona is expected to leave the area.
Please note that high seas, high surf, and strong rip currents
will be life-threatening to those entering the water.

&&

.HYDROLOGY...

The most likely time period for the heaviest rainfall activity is
today early Monday. The areas most likely to receive the highest
rainfall accumulations are portions of eastern, interior and
southern Puerto Rico, where there is a potential for rainfall
totals to reach 12 to 16 inches with locally higher amounts to
around 20 inches. Across the Vieques and Culebra and the northern
coast of Puerto Rico the potential exists for rainfall totals to
reach 4 to 10 inches. Elsewhere, including the U.S. Virgin Islands
expect rainfall totals to range between 4 and 6 inches.

Considerable flash and urban flooding impacts are possible across
the interior and eastern and southern half of Puerto Rico from
this evening and Sunday. Across northwest Puerto Rico as well as
the US Virgin Islands, this rainfall may produce limited flash and
urban flooding impacts. Additionally, mudslides and rockfalls are
possible in areas of higher terrain. The threat of flooding will
continue into Monday-- mainly in Puerto Rico.

Several river gauges are showing stage levels reaching flooding
concern thresholds, especially the Rio Blanco in Naguabo.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.

     Flood Watch through Monday afternoon for PRZ001>013.

VI...Flood Watch through Monday afternoon for VIZ001-002.

     Hurricane Watch for VIZ001-002.

     Tropical Storm Warning for VIZ001-002.

&&

CAM/ICP/RC/CRS/GRS/LIS

In the hours before

Local storm report, Sep 18, 7:58 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
858 AM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     DEBRIS FLOW      3 NE YAUCO              18.06N 66.83W
09/18/2022                   YAUCO              PR   911 CALL CENTER

            911 REPORTED FALLEN TREES AT CARRETERA 375
            IN YAUCO, PR.

&&

GRS
Local storm report, Sep 18, 8:02 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
902 AM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     DEBRIS FLOW      2 SSW LAS PIEDRAS       18.15N 65.88W
09/18/2022                   LAS PIEDRAS        PR   911 CALL CENTER

            911 REPORTED FALLEN TREES AT CALLE RAFAEL
            GOMEZ IN LAS PIEDRAS, PR.

&&

GRS
Local storm report, Sep 18, 8:07 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
907 AM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     DEBRIS FLOW      2 ENE AIBONITO          18.16N 66.23W
09/18/2022                   AIBONITO           PR   911 CALL CENTER

            911 REPORTED FALLEN TREES AT CARRETERA 173
            RAMAL 727, AFTER GALLERA LA PLATA IN
            AIBONITO, PR.

&&

GRS
Local storm report, Sep 18, 8:08 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
908 AM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     DEBRIS FLOW      MAUNABO                 18.01N 65.90W
09/18/2022                   MAUNABO            PR   911 CALL CENTER

            911 REPORTED FALLEN TREES AT CARRETERA 3 IN
            MAUNABO, PR.

&&

GRS
Local storm report, Sep 18, 8:10 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
910 AM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     DEBRIS FLOW      ARROYO                  17.98N 66.06W
09/18/2022                   ARROYO             PR   911 CALL CENTER

            911 REPORTED FALLEN TREES AT CALLE B IN
            BARRIO SINGAPUR, ARROYO PR.

&&

GRS
Local storm report, Sep 18, 8:29 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
929 AM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     DEBRIS FLOW      3 NNE SAN JUAN          18.45N 66.05W
09/18/2022                   SAN JUAN           PR   PUBLIC

            A WOMAN REPORTED ON SOCIAL MEDIA FALLEN
            TREES DUE TO WIN AT RESIDENCIAL LUIS LLORENS
            TORES, SAN JUAN, PR.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:30 AM CDTCoastal Flood WarningJSJ22 hr
Sep 18, 8:21 AM CDTFlash Flood Warning Considerable damage threatJSJ24 hr
Sep 18, 11:35 AM CDTFlash Flood WarningJSJ8 hr
Sep 18, 12:07 PM CDTFlash Flood Warning Considerable damage threatJSJ7 hr
Sep 18, 12:30 PM CDTFlash Flood Warning Considerable damage threatJSJ16 hr
Sep 18, 12:50 PM CDTFlash Flood WarningJSJ4 hr
Sep 18, 1:06 PM CDTFlash Flood Warning Considerable damage threatJSJ17 hr
Sep 18, 1:23 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Sep 18, 1:50 PM CDTFlash Flood Warning Considerable damage threatJSJ29 hr
Sep 18, 2:38 PM CDTFlash Flood WarningJSJ5 hr
Sep 18, 2:51 PM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Sep 18, 3:48 PM CDTFlash Flood Warning Considerable damage threatJSJ20 hr
Sep 18, 4:19 PM CDTFlash Flood Warning Considerable damage threatJSJ27 hr
Sep 18, 4:28 PM CDTFlash Flood WarningJSJ15 hr
Sep 18, 5:58 PM CDTFlash Flood Warning Considerable damage threatJSJ17 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.